Kansas, 2004

Flood in Kansas, July 24, 2004

July 24, 2004 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 24, 3:40 AM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Jul 24, 3:40 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 AM CDT SAT JUL 24 2004

.DISCUSSION...

LOOKS LIKE WIDESPREAD RAIN WILL FINALLY MOVE OVER MUCH OF THE
FORECAST AREA TODAY. MODEST ISENTROPIC LIFT COMBINED WITH ENTRANCE
REGION OF UPPER LEVEL JET MAX HAS AIDED IN THE DEVELOPMENT OF
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS OVER NEARLY ALL OF
EASTERN KANSAS. ETA/NGM/GFS ARE IN AGREEMENT WITH AREA SHIFTING
EAST. BULLSEYE OF MODEL QPF MOVES FROM SOUTHERN KANSAS ACROSS
SOUTHERN MISSOURI TODAY. MODELS SEEM TO BE KEYING ON ISENTROPIC
LIFT...ALTHOUGH CURRENT PRECIP SEEMS TO INDICATE UPPER LEVEL
DIVERGENCE MAY BE THE BIGGER FACTOR. IN ANY CASE...EXPECT ONGOING
PRECIP TO CONTINUE TO SHIFT EAST THIS MORNING...AS LOW PRESSURE
SYSTEM MOVING ACROSS OKLAHOMA/KANSAS BORDER SHIFTS EAST. EXPECT
ISENTROPIC LIFT TO TAKE OVER AND BE THE MAIN FORCING MECHANISM FOR
MUCH OF THE DAY. THEREFORE HAVE HIGHEST QPF ACROSS CENTRAL MISSOURI.

TAIL END OF UPPER LEVEL TROUGH WILL BE SLOW TO MOVE EAST...WITH IT
PROGGED TO NOT BE EAST OF REGION UNTIL MONDAY. HOWEVER ISENTROPIC
DOWNGLIDE DEVELOPS BY SUNDAY. HAVE THEREFORE TAPERED PRECIP CHANCES
FROM NORTH TO SOUTH TONIGHT...WITH SUNDAY EXPECTED TO BE DRY.

HAVE NO RISE IN TEMPERATURES TODAY AS PERIODS OF RAIN SHOULD
CONTINUE THROUGH THE DAY. LOWERED HIGHS ON SUNDAY A COUPLE OF
DEGREES AS MODEL THICKNESS FIELDS CONTINUE TO LOWER. BOTH GFS/ETA
MODELS PROG THERMAL TROUGH TO NOT MOVE EAST OF REGION UNTIL MONDAY.

NRR

&&

.PREV DISCUSSION...

325 PM FRI...
THE COLD FRONT THAT MOVED THROUGH KANSAS AND MISSOURI LAST NIGHT HAS
STALLED IN THE VICINITY OF SPRINGFIELD AND TULSA THIS AFTERNOON.
THUNDERSTORMS HAVE BLOSSOMED IN THE UNSTABLE AIR OVER OKLAHOMA AND
ARKANSAS DURING THE LAST TWO HOURS. IN THE MEAN TIME A LARGE AREA OF
SHOWERS IN CENTRAL MISSOURI ASSOCIATED WITH CONVERGENCE IN THE
850-700MB LAYER HAS BEEN SLOW TO MOVE THIS AFTERNOON. THE
DISTURBANCE TIED TO THESE SHOWERS HAS BEEN WEAKENING DURING THE
COURSE OF THE DAY, SO THIS PRECIPITATION THIS EVENING WILL BE LIGHT
AS IT CROSSES THE KANSAS MISSOURI BORDER. PRECIPITATION INTENSITY
SHOULD INCREASE LATE TONIGHT AS A VORTICITY MAXIMA, NOW OVER
WYOMING, ENTERS THE PLAINS. BOTH THE ETA AND GFS ADVERTISE
ENHANCEMENT OF 850MB THETA-E ADVECTION INTO SOUTHWESTERN MISSOURI
TONIGHT IN RESPONSE TO THIS APPROACHING MID LEVEL FEATURE. I AM
CONCERNED THAT DEEP CONVECTION IN THE HIGHER INSTABILITY NEAR
SPRINGFIELD AND TULSA MAY ORGANIZE INTO AN MCS WITH ENOUGH ASCENT
THAT THE 850MB FLOW MAY BE IMPEDED NORTH OF NEVADA. THE EVENING
SHIFT WILL NEED TO MONITOR THE EVOLUTION OF CONVECTION THIS EVENING,
AND POTENTIALLY DROP PRECIPITATION DOWN FROM 60 PERCENT IN THE
KANSAS CITY AREA.

TOMORROWS TEMPERATURES WILL BE CLOSELY TIED TO THE EVOLUTION OF
CONVECTION TONIGHT. IF THE OMEGA AND PRECIPITATION FIELDS FROM THE
ETA AND GFS VERIFY, TEMPERATURES OVER EASTERN KANSAS AND NORTHERN
MISSOURI WILL STRUGGLE TO REACH 70. LIKE TODAY, PERSISTENT RAIN OVER
CENTRAL KANSAS TODAY HAS KEPT TEMPERATURES IN THE 60S IN THE
HUTCHISON AREA. IF AN ORGANIZED MCS DEVELOPS FURTHER SOUTH (IN
SOUTHERN OKLAHOMA AND ARKANSAS) IN THE BEST INSTABILITY, A
PRECIPITATION-FREE DAY OVER THE REGION WILL MEAN TEMPERATURES IN THE
MID TO UPPER 70S.

TEMPERATURES TONIGHT WILL BE ABOUT 10 DEGREES BELOW AVERAGE, BUT
MCIS RECORD OF 59 DEGREES SHOULD REMAIN INTACT. THICK CLOUD COVER
AND THE POTENTIAL FOR RAIN SHOULD KEEP READINGS ABOVE WHAT GUIDANCE
SUGGESTS. SATURDAY NIGHTS RECORD LOW OF 56 DEGREES MAY BE WITHIN
REACH, BUT ONCE AGAIN CLOUDS MAY HINDER RADIATIONAL COOLING DESPITE
THE CHILLY AIRMASS BEING ADVECTED INTO THE REGION.

KOCH

IN THE EXTENDED PORTION OF THE FORECAST...UNSEASONABLY COOL
CONDITIONS WILL PERSIST THROUGH THE START OF THE WEEK.
HOWEVER...RETURN FLOW WILL BECOME ESTABLISHED EARLY IN THE
WEEK...CAUSING TEMPERATURES TO MODERATE TO NEAR-NORMAL READINGS BY
WEDNESDAY. MEDIUM RANGE MODEL SOLUTIONS FORECAST A CLOSED LOW TO
MOVE ACROSS SOUTHERN CANADA DURING THE LAST HALF OF THE PERIOD...AND
PUSH A COLD FRONT THROUGH THE NORTHERN PLAINS. HAVE ADDED SLIGHT
CHANCE POPS ON THURSDAY AND FRIDAY.

LS

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE
MO...NONE

WFO EAX
Hazardous weather outlook, Jul 24, 12:03 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT SAT JUL 24 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO RIVER FLOODING AND
FLOODING OF LOW WATER CROSSINGS...WILL CONTINUE TO FALL THIS
AFTERNOON AND EVENING OVER AREAS MAINLY ALONG AND SOUTH OF A KANSAS
CITY TO MACON MISSOURI LINE. SOME LOCATIONS MAY SEE AN ADDITIONAL
INCH OF RAINFALL. DUE TO HEAVIER RAIN THAT FELL EARLIER TODAY ALONG
WITH THE ADDITIONAL RAINFALL THIS AFTERNOON...A FLOOD WATCH IS IN
EFFECT FOR THIS AFTERNOON AND EVENING IN AREAS FROM PAOLA KANSAS TO
BOONVILLE MISSOURI...SOUTHWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Johnson

When
July 24, 12:30 PM CST to 3:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Indian Creek in Overland Park crested at 12.22 feet, or 0.22 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414107.